Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Feb 19, 2005, 6:50 AM PST for Orange County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 19, 2005, 6:50 AM PST (14:50 UTC)
- Expired
- Feb 19, 2005, 7:45 AM PST
- In force
- 55 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Orange County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 2.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 191450 SVRSGX CAC059-191545- /X.NEW.KSGX.SV.W.0001.050219T1450Z-050219T1545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 650 AM PST SAT FEB 19 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ORANGE COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES OF...TUSTIN FOOTHILLS...TUSTIN...SANTA ANA...PLACENTIA...ORANGE...NEWPORT BEACH...IRVINE...HUNTINGTON BEACH...GARDEN GROVE...FOUNTAIN VALLEY...EL TORO...COSTA MESA... ANAHEIM * UNTIL 745 AM PST * AT 641 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR NEWPORT BEACH... AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IRVINE BY 700 AM PST TUSTIN AND SANTA ANA BY 705 AM PST TUSTIN FOOTHILLS AND ORANGE BY 715 AM PST VILLA PARK BY 720 AM PST THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3361 11807 3353 11785 3368 11759 3390 11789 $$ ATKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 3:30 AM PST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 19, 3:30 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 330 AM PST SAT FEB 19 2005 .SYNOPSIS...A LARGE UPPER LOW JUST OFF THE SOUTHERN CALIFORNIA COAST WILL CONTINUE TO BRING HEAVY RAIN AND SNOW TO SOUTHERN CALIFORNIA AT TIMES THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS AS WELL. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS EXCEPT THE SOUTHERN DESERTS...AND A WINTER STORM WARNING IS IN EFFECT FOR THE NORTHERN MOUNTAIN AREAS. PERIODS OF HEAVY SNOW AND STRONG WINDS WILL CREATE WINTER STORM CONDITIONS IN THE HIGHER ELEVATIONS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. SHOWERS HAVE DECREASED AND MOST OF THE ACTIVE WEATHER IS IN LA AND TO THE NORTHWEST UP THE COAST. THE NEXT WAVE OF CONCERN IS SEEN WITH LOTS OF NICE BUBBLY TSTORM CELLS AND SHOULD ARRIVE AT THE COAST BY AROUND SUNRISE...BUT THIS WAVE ALSO LOOKS LIKE IT WILL HIT LA MORE SQUARELY THAN OUR AREA. HAVE ENHANCED WORDING FOR TSTORMS IN THE FORECAST TODAY. SOME TSTORMS WERE ALREADY IN THE COASTAL WATERS THIS MORNING. THE WAVE APPEARS TO BE THE LAST SIGNIFICANT BLAST OF SHOWERS AND TSTORMS. EXPECT SCATTERED SHOWERS TO CONTINUE ESPECIALLY IN THE NORTHWEST PORTION OF OUR AREA...BUT DECREASE GRADUALLY INTO SUN. A BRIEF BREAK IN THE ACTION COMES LATER SUN AND SUN NIGHT. THEN ATTENTION TURNS TO THE NEXT STORM FLYING IN FROM THE WEST WHICH COMBINES WITH A LOW COMING OUT OF THE NORTH. THE TWO FORM A POTENT CUTOFF LOW THAT WILL BRING DECENT PRECIP TO THE REGION AGAIN EARLY MON. IT IS COLDER SO TSTORMS WILL PROBABLY APPEAR AND SNOW LEVELS WILL BE LOWER. ITS CUTOFF NATURE MEANS IT WILL MOVE SLOWLY BUT IT FINALLY MOVES EAST BY LATE WED. EXPECT MORE STEADY TYPE RAIN MON TURNING TO SHOWERS LATER AND CONTINUING THROUGH TUE...THEN DECREASING WED. THU SHOULD BE DRY...BUT RESIDUAL MOISTURE AND CYLCONIC FLOW AS WELL AS A SLOWER EXIT TO THE SYSTEM COULD KEEP A FEW SHOWERS AROUND. && .SGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR FLASH FLOODING IN EFFECT UNTIL 6 PM TODAY FOR ALL AREAS EXCEPT THE SOUTHERN DESERTS...SEE LAXFFASGX. WINTER STORM WARNING IN EFFECT UNTIL 6 AM SUNDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. SMALL CRAFT ADVISORY IN EFFECT FOR OUTER COASTAL WATERS...SEE LAXCWFSGX. MARINE WEATHER STATEMENT FOR THUNDERSTORMS IN THE COASTAL WATERS... SEE LAXMWSSGX. FLOOD POTENTIAL OUTLOOK FOR UPCOMING STORM MONDAY...SEE LAXESFSGX. SPECIAL WEATHER STATEMENT FOR UPCOMING STORM MONDAY...SEE LAXSPSSGX. && MM
Hazardous weather outlook, Feb 19, 4:00 AM PST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PST SAT FEB 19 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-201400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PST SAT FEB 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR FOR ALL COASTAL..VALLEY AND MOUNTAIN AREAS...INCLUDING THE APPLE AND LUCERNE VALLEYS. SEE LAXFLSSGX FOR DETAILS. SNOW WILL FALL IN THE HIGHEST MOUNTAINS ABOVE 6000 FEET. SNOWFALL AMOUNTS UP TO ONE FOOT ARE EXPECTED. A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 7000 FEET...SEE LAXWSWSGX. A HIGH RIP CURRENT RISK WILL OCCUR THROUGH WEDNESDAY..SEE LAXSRFSGX FOR DETAILS. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE COASTAL WATERS WITH WATERSPOUTS AND SMALL HAIL POSSIBLE...SEE LAXMWSSGX FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. THE WET WEATHER WILL CONTINUE...BUT DECREASE BY SUNDAY. ANOTHER STORM IS EXPECTED MONDAY AND WILL CONTINUE INTO WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL BE HEAVY AT TIMES CAUSING LOCAL FLOODING...ROCK AND MUD SLIDES. HEAVY SNOW IS EXPECTED IN THE MOUNTAINS. SEE LAXSPSSGX OR LAXESFSGX FOR MORE DETAILS. ON SUNDAY LINGERING SNOW SHOWERS WILL FALL IN THE HIGHEST MOUNTAINS ABOVE 6000 FEET. A WINTER STORM WARNING IS IN EFFECT ABOVE 7000 FEET THROUGH 6 AM SUNDAY...SEE LAXWSWSGX. A HIGH RIP CURRENT RISK WILL CONTINUE THROUGH WEDNESDAY...SEE LAXSRFSGX FOR DETAILS. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED TODAY AND MONDAY. MM
In the hours before
Special weather statement, Feb 19, 4:00 AM PST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PST SAT FEB 19 2005 CAZ042-043-048-050-055>058-060>062-200000- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PST SAT FEB 19 2005 ...A COLD WINTER STORM IS EXPECTED TO MOVE INTO SOUTHWESTERN CALIFORNIA MONDAY THROUGH WEDNESDAY... A COLD WINTER STORM DEVELOPING IN THE GULF OF ALASKA WILL SLIDE SOUTH ALONG THE COAST INTO THE REGION MONDAY THROUGH EARLY WEDNESDAY...BRINGING HEAVY SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS. HEAVY SNOW IS EXPECTED IN THE MOUNTAINS. PRELIMINARY RAINFALL ESTIMATES FOR MONDAY THROUGH WEDNESDAY ARE ABOUT 2 TO 4 INCHES COASTAL AND VALLEY AREAS...5 TO 10 INCHES MOUNTAINS AND FOOTHILLS...AND 0.50 TO 1.00 INCHES IN THE DESERTS. THE SNOW LEVEL WILL START AROUND 6500 FEET ON MONDAY MORNING. THE SNOW LEVEL WILL THEN RAPIDLY FALL TO ABOUT 4000 FEET BY TUESDAY MORNING...AND AFFECT TRAVEL THROUGH THE MOUNTAINS. SNOWFALL AMOUNTS OF 1 TO 2 FEET CAN BE EXPECTED BY WEDNESDAY MORNING ABOVE ABOUT 5000 FEET. THERE WILL ALSO BE LOCAL GUSTY WINDS AND DENSE FOG AT TIMES IN THE MOUNTAINS. LOCAL FLOODING WILL BE POSSIBLE WITH HEAVY SHOWERS OR PROLONGED RAINFALL...ESPECIALLY IN POORLY DRAINED LOW LYING AREAS...CREEKS AND STREAMS. ROCK AND MUD SLIDES WILL BE POSSIBLE...MAINLY IN STEEP TERRAIN AND IN AND BELOW BURN AREAS. A FLASH FLOOD WATCH MAY BE ISSUED SATURDAY OR SUNDAY. RIVER FLOODING WILL BE POSSIBLE ON THE SAN DIEGO RIVER...THE SAN LUIS REY RIVER...AND DOWNSTREAM OF LAKE HODGES BY TUESDAY. THE UNITED STATES GEOLOGICAL SURVEY HAS ISSUED A LANDSLIDE AND DEBRIS FLOW ADVISORY FOR SOUTHERN CALIFORNIA THROUGH MONDAY...FEBRUARY 21 2005. FOR FURTHER INFORMATION ON DEBRIS FLOW AND LANDSLIDE HAZARDS...VISIT THE FOLLOWING USGS WEBSITE... HTTP://LANDSLIDES.USGS.GOV PEOPLE IN AREAS SUSCEPTIBLE TO FLOODING OR PLANNING TRAVEL THROUGH THE MOUNTAINS SHOULD CHECK PREPAREDNESS AND STAY INFORMED ON THIS DEVELOPING WET WEATHER PATTERN. MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 8:53 AM PST | Flash Flood Warning | SGX | Orange, San Bernardino | 5 hr |
| Feb 19, 9:28 AM PST | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 92 min |
| Feb 19, 9:43 AM PST | Tornado Warning | SGX | Riverside | 62 min |
| Feb 19, 1:55 PM PST | Flash Flood Warning | SGX | San Bernardino, San Diego | 4 hr |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.